Indiana, 2019Flooding in Indiana, March 11 to 23, 2019
March 11 to 23, 2019 · NWS PAH · 5 events in 3 counties and zones
Rivers began rising again by mid-month as a pair of strong low pressure systems lifted northeast from the Plains to the Great Lakes region. The first system produced widespread heavy rain on the 9th, followed by another heavy rainfall event on the 14th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rivers began rising again by mid-month as a pair of strong low pressure systems lifted northeast from the Plains to the Great Lakes region. The first system produced widespread heavy rain on the 9th, followed by another heavy rainfall event on the 14th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 11, 6:35 AM EST, 2 hours 25 minutes earlier.
Area forecast discussion, Mar 11, 6:35 AM EST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
635 AM CDT Mon Mar 11 2019
.UPDATE...
Issued at 635 AM CDT Mon Mar 11 2019
Updated aviation discussion for 12Z TAFs.
&&
.SHORT TERM...(Today through Wednesday night)
Issued at 330 AM CDT Mon Mar 11 2019
The primary forecast concern in the near term is the potential for
showers that peaks Wednesday afternoon into Wednesday night, in
addition to a slight chance for thunder. Strong gradient winds are
also a concern Wednesday afternoon and evening, but not nearly to
the extent as forecast for Thursday. Forecast confidence remains
higher than average with good model agreement.
Starting with this morning, radar indicates light returns over far
southern Missouri and western Kentucky. The closest observation
indicating precipitation reaching the ground is Malden, Missouri.
As such, we'll introduce a small chance of showers through daybreak
for far southeast Missouri and the southern Purchase area in western
Kentucky, basically south of Cape Girardeau and Paducah east to the
Lakes.
The period from daybreak through Tuesday morning should be dry as
a mid level ridge builds east from the Plains and surface high
pressure slides southeast from the Upper Midwest into the Ohio
Valley. As the high shifts east of the area, a developing warm
advection pattern will result in the return of warmer temperatures
and higher humidity heading into mid week.
Models continue to indicate the potential for showers as early as
Tuesday afternoon and evening as isentropic upglide ensues beneath
an initial perturbation streaming east from the Plains. Best chance
during this time is in southeast Missouri, with smaller chances
further east.
An upper low progged over the northern Baja Peninsula early Tuesday
will pivot east into the Central Plains by Wednesday and become
vertically stacked with its surface low reflection by Wednesday
evening. The system is forecast to move northeast towards the Great
Lakes, dragging a cold front across the forecast area on Thursday.
As this occurs, increasing moisture and forcing for ascent will
result in a period of showers closely tied to the passage of a
prefrontal trough Wednesday afternoon into Wednesday night.
Will continue to carry a slight thunder chance across the western
half of the area Wednesday afternoon, the entire region Wednesday
evening, and eastern portions of the area after midnight Wednesday
night with a persistent signal for marginal elevated instability
in the NAM/GFS/ECMWF. A period of moderate to heavy rainfall is
possible, with storm total QPF forecast to range from around a
half inch along the I-64 corridor to as much as 1 to 1.5 inches
across southern portions of Missouri and Kentucky. At this time,
any minor flooding issues are expected to be localized to areas
where elevated river levels have kept soil conditions saturated.
Also of interest Wednesday is the potential for strong gradient
winds. The current model blended forecast continues to indicate
wind gusts of 30 to 40 mph Wednesday afternoon into Wednesday
evening. This appears to be just below advisory criteria at this
time, but will monitor as the period in question draws closer.
A warming trend is anticipated through mid week. Highs are forecast
to rise from the lower half of the 50s today into the upper half
of the 50s Tuesday, then surge into the upper 60s to lower 70s on
Wednesday. Lows should rise from the 30s tonight into the 40s
Tuesday night and 50s by Wednesday night.
.LONG TERM...(Thursday through Sunday)
Issued at 330 AM CDT Mon Mar 11 2019
Despite a pattern shift expected, forecast confidence is high.
As a deep storm system lifts from the Upper Midwest Thursday into
the Great Lakes Thursday night, a pattern shift will begin. The
persistent upper-level troughing over the southwest will be replaced
by a high amplitude ridge along the West Coast, and broad troughing
will eventually develop east of the Rockies by next Monday.
A few showers may linger over the Pennyrile region of west Kentucky
through the day Thursday, as the storm system drags its heels a bit.
A strong dry slot will overspread the remainder of the area
Thursday, resulting in very strong and deep mixing, possibly up to
8000' or 750mb.
The 00Z GFS soundings have 60kt southwesterly winds in the middle of
the mixed layer with 70-80kts at the top of the layer. If we can mix
down 50+kts we would need a High Wind Watch/Warning. A Wind Advisory
is a virtual slam dunk for most of the area. For now we have gusts
40 to 47kts over most of the area, so we will not be issuing a
Watch, but this may be a conservative estimate, especially across
southeast Illinois and southwest Indiana.
In addition to the strong winds, temperatures will climb well into
the 70s and some lower 80s are not out of the question. This will
lead to fairly low relative humidity, and very strong drying
conditions. Despite the heavy rain expected Wednesday night, fire
weather will be a concern Thursday.
Beyond Thursday, quiet and cool conditions are expected, with
surface high pressure influencing the region through the weekend and
into next week. After the warm air Thursday, temperatures will drop
well below normal with highs only in the 40s Friday and Saturday. A
slight warming trend is expected Sunday and Monday, but we will
still be around 5 degrees below normal.
&&
.AVIATION...
Issued at 635 AM CDT Mon Mar 11 2019
VFR conditions will prevail through the planning period with mid
and high clouds and no visibility restrictions. A few showers or
sprinkles are possible through mid morning, mainly at KCGI/KPAH.
As high pressure moves overhead, light NNE winds today will become
easterly by late tonight.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
UPDATE...RyanP
SHORT TERM...RyanP
LONG TERM...DRS
AVIATION...RyanP
Hazardous weather outlook, Mar 11, 3:44 AM EST, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
344 AM CDT Mon Mar 11 2019
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
344 AM CDT Mon Mar 11 2019
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
Refer to river Flood Warnings and Statements for the latest on
the river flooding across the region.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A slight chance of thunderstorms is forecast across all or part of
the area Wednesday afternoon into Wednesday night. While a period of
heavy rainfall is possible, any flooding should remain localized.
Severe storms are not expected at this time.
Southerly winds will gust as high as 30 to 40 mph over most of the
region Wednesday afternoon and evening. By Thursday, very strong
southwest winds will gust 45 to 55 mph. These winds could lead to
uprooted trees and very difficult driving and boating conditions.
When combined with the expected low relative humidity, an elevated
fire danger may develop. If the forecast wind gusts increase any
at all, a High Wind Watch may become necessary.
Flooding will continue on several rivers and their tributaries.
Refer to the latest Flood Warnings and Statements for details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
RJP/DRS
Flood, Pike
- When
- March 11, 9:00 AM EST to March 20, 1:00 PM EST
- Where
- Pike County, Petersburg to 0.92 mi NNW of Algiers
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.500, -87.280
Minor flooding redeveloped on the White River. Bottomland fields and woods were flooded. Numerous local roads near the river were underwater.
Flood, Gibson
- When
- March 12, 11:00 AM CST to March 21, 10:00 AM CST
- Where
- Gibson County, Hazleton to 0.99 mi SE of Giro
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.480, -87.530
Minor flooding redeveloped on the White River. Most low bottomlands were flooded. Some river cabins were affected. Several rural roads along the river outside of levee protection were flooded. Oil fields were flooded. Flood gates were installed at Hazleton. Flood waters covered the Hazleton softball field.
Flood, Posey
- When
- March 14, 3:00 AM CST to March 18, 5:00 AM CST
- Where
- Posey County, 0.31 mi S of Mt Vernon to 0.58 mi SSW of Hovey
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.925, -87.900
Minor flooding redeveloped on the Ohio River. Areas of low-lying farm fields and woodlands were underwater. A few rural county roads were affected. Planting season was not yet underway for most crops.
Flood, Posey
- When
- March 14, 6:00 AM CST to March 23, 12:15 AM CST
- Where
- Posey County, Savah to 1.47 mi SW of New Harmony
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.020, -87.980
Minor flooding redeveloped on the Wabash River. Low-lying woods and fields and some rural county roads were under water. Crop damage was minimal since planting season was not underway.
Flood, Gibson
- When
- March 14, 7:00 AM CST to March 22, 5:00 PM CST
- Where
- Gibson County, East Mt Carmel
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.400, -87.730
Minor flooding redeveloped on the Wabash River. Low-lying woods and fields were underwater. A few local river roads were closed by high water. All oil field production ceased with the exception of pumping units on substructures, which were accessible by boat only. Agricultural losses were minor since crop season was not in progress.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Avalanche in New Mexico, March 11 to 14, 20197 injured · $9.8 million · EF2 · 47 events
- Flooding in Iowa, March 11 to 31, 201936 events
- Heavy Snow in Washington, March 11 to 12, 201921 events
- Winter Storm and Heavy Snow in Colorado, March 11 to 14, 201914 events
- Hail and Damaging Winds in Georgia, March 11, 2019$5,000 · 2.75 in hail · 14 events
- Heavy Snow in Idaho, March 11 to 12, 201914 events
- Winter Storm in Colorado, March 11 to 14, 201913 events
- High Wind in Montana, March 11, 201959 kt wind · 2 events
- Winter Storm in Arizona, March 11 to 13, 20192 events
- High Wind in Indiana, March 11, 201950 kt wind · 1 event
- Avalanche in Wyoming, March 11, 20191 event
- Damaging Wind in Georgia, March 11, 201950 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807240, 807234, 807229, 807232, 807230.